Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Serotonin syndrome, buspar, chronic fatigue syndrome, cognitive dysfunction, low dopamine, THC, muscle tremors, eye problems, low energy

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Serotonin Syndrome?
Is it possible to get a mild form of serotonin syndrome from taking Buspar 10mg twice a day and also smoking some concentrated THC (wax)? This thought has come and gone for me for a few weeks because I haven't felt the same ever since. I thought I may have chronic fatigue syndrome (I suspected I have fibromyalgia too) but I am now thinking it could have been serotonin syndrome recently. I was feeling impulsive and I did not plan to smoke very much of this "wax", but I ended up choking on it a little bit because I had a sore throat, and I ended up getting extremely high. I was having hallucinating and feeling horrible for several hours afterwards. I kept saying "I am dieing", I was really restless, my head felt warm, and I felt like throwing up. From what I have read, my experience wasn't as bad as some people who say they had serotonin syndrome, so is it possible to have a very mild form of it? It eventually went away, but days afterward I felt paranoid and "hypervigilent" I guess is the word. Those feelings went away after a few days and so far I have been doing ok, I just feel really flat, and to express emotion (for example smiling) seems to be more of an effort than it was before. Ever since then I have been low energy, feeling emotionally flat, muscle tremors, eye problems (hazy surroundings, dry eyes), cognitive dysfunction (mainly short term memory). Is it possible to get serotonin syndrome under these circumstances? Could concentrated THC mixed with Buspar cause this problem (Buspar being a 5-HT1a agonist)? or am I just having anxiety and other issues (fatigue)? I have continued to take the Buspar. I do not know how to get off of it and the other people I have asked about this (my doctor and internet people) say that I am fine. It didn't seem like Buspar was working as well after this whole incident, mainly because I have been feeling cognitively tired and feeling "out of it". I was suspecting low dopamine, but I'm not sure. Please get back to me, thanks.
Posted Tue, 22 May 2012 in Mania
Answered by Dr. Ashish Mittal 19 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     Known case of THC use
•     Currently on Buspar 20mg a day
•     Presence of multiple anxiety symptoms and hallucination
•     Concern related to serotonin syndrome

Serotonin syndrome occur usually with use of high dose or combination of Selective serotonin re uptake inhibitors and tri cyclic anti depressants (SSRI and TCA). It is rare with 20mg buspar per day use. So do not worry about that.

Apart from this from your symptoms, I would like to consider multiple possibilities in following hierarchy:
•     Substance (THC) induced Psychotic symptoms.
•     Substance (THC) induced Anxiety disorder.
•     Independent Anxiety or psychotic illness.
•     Combination of above.

Following measures will help:
-Considering severity and nature of your symptoms, I would like to advice you to stop THC use.
-Consultation from Psychiatrist
-No self medication

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor